AF Association

Managing exercise and stress following an ablation

Sit down, get a cup of tea and read on if you have the stamina.

On the AF/Atrial Tachycardia front I can report that I have had no AF since my heart converted to Atrial Tachycardia early June and have had no Atrial Tachycardia to speak of since the ablation (No. 7) - 10 weeks ago. I do however get a number of ectopic beats each day that do frighten me somewhat despite my logical brain saying it is normal. Try telling my brain that. However, it is now approximately 5 ½ months without AF - a record for me in recent history.

Following the last ablation my concern was how to manage my convalescence.

Many ask the question of how soon they should start be more active after an ablation.

On this occasion for the first time I was able to really take it very easy for the first couple of weeks and rest as much as possible – Bob’s rules. I had found this so difficult in the past due to pressure of work and also my severe allergies associated with the sticker glue that had made my life a living hell on previous occasions. Having ice cold showers in the middle of the night to stop severe itching is probably not the best way to treat a body that has endured such a trauma to the heart. I was very fortunate to have such a wonderful anesthetist who I had met before who micro managed my care during the ablation thus avoiding any allergic reaction at all.

After the first two weeks I began to take small leisurely walks of up to 3k on level and even ground and I also engaged in more of my work. As the weeks passed I increased the walk to around 5k with some small areas of the walk uphill. This I found more difficult on the sloping sections. It was not so much a case of being out of breath but more a case of my legs running out of energy.

I thought this might be to do with my heart not being as elastic as when I was young and it seemed that maybe my body was finding it difficult to oxygenate my legs. I was really plodding and had to stop regularly. This improved and I started doing 5k walks 2 or 3 times a week and I was able to take of the sloping sections more easily.

A couple of weeks ago my wife and I took a four day break in South Devon and on day one we decided to undertake a walk that involved some level ground but also some much more strenuous sections on an area of the South Hams called Bolberry Down. In this section there was more uphill than level ground and although to start with I managed very well without pushing too hard but as each extra tough section came upon us I became less and less able to walk. Again it was not a case of breathlessness but more a feeling that my legs would not carry me. I really did plod this time.

I have decided that this was too much too soon and now am only going to do the mediocre walks but to try and slowly increase the work rate. I am now not sure what my limitations are and will have a discussion with my EP Consultant in December when I have my follow up appointment, hopefully I will be able to get some more guidance.

I have had 3 or 4 incidences of high heart rate that was slow to return to a slower rate was when I was in stressful situations and once when I had a sneezing fit. On one occasion the rate increased x 2 from my normal resting rate and it took about 3 hours to return to my normal rate. It was very worrying and indeed on the last occasion on Sunday last I had a panic attack and was shaking from head to foot. I think it was that fear that we all get of “here we go it’s back again.

In conclusion I think that we can all increase our exercise gradually and we should always listen to our bodies but at the same time it is important to try and avoid stress. The latter is easier said than done.


6 Replies

I think we've all been there in some way. 2 and a bit weeks after my last ablation I was helping decorate the kitchen (an hour a day, nothing over the top) and regretted it later on in the day as I was over-fatigued. I regret it!

1 like

It sounds as though you are doing well, Pete.

Don't forget that because of the way your heart has been misbehaving for many years, you have not been able to walk great distances and so your muscles have probably grown weak. It's going to take quite a few months for muscle to build up in your legs again. Also your heart is not used to being called on to walk up hills, give it time - I just know that you will get there eventually. What's that saying, 'don't try to run before you can walk'.

Good luck with gaining more physical strength.



I fear the consequences of stress more than the consequences of physical exercise. I can control the exercise much more easily than stressful situations.

Then if my heart rate stays high I start panicking which makes matters worse.

I continue to seek solice as I think that is the key.


1 like

Hi Pete, I had my 2nd ablation 9 days ago which seemed to go very well, according to the hospital cath lab team as well. It was a 3d mapping ablation & checking of the last ablation work on the right side which I had a year earlier. You have put into words exactly the problem I have been having with my legs feeling drained of energy when & after walking uphill/slope. This was terrible pre 2nd ablation and I’m not far enough recovered to test it at the moment. Just over 2 years ago I was able to exercise twice a week at the gym on the overhead bars & 2 pilates classes a week as well. Had been fully exercising for 25 years! I miss it. The tablets I’m taking at the moment are Flecainide, Bisoprolol & Rivaroxaban & I suspect that Bisoprolol don’t help with the leg exhaustion problem. The EP said he would gradually phase out the Flec & Biso tabs so will see if that all goes well in time. Were you on the same ones?


Hello good morning

The 3D mapping technique is state of the art and gives the EP the best chance of making a difference.

I too am on Flecainide. I was previously on Bisoprolol but came off it earlier this year as I had conductivity issues and was in danger of being in Bradycardia too often.

I agree that the Betablocker does drag you down and probably doesn't help you.

I am now only on Flecainide and Warfarin. The Flecainide is a high dose but so far they do not want me to stop taking it, neither do I really as I am still in NSR after 10 weeks and want to stay that way.

My big issue right now is that sometimes if my heart rate increases for one reason or another it can take between 1 & 3 hours to go back to what at the moment is normal for me around 50-60bpm. The increase is only up to mid 80s but as I am so symtomatic I feel every beat and it gives me severe nausea.

Regarding the exercise I think it is good to continue to keep it going but to always be aware that you may well have greater limitations to what you had before.



Hi Pete, thank you for your reply. Sorry, I started to reply to you earlier but I’m babysitting so was distracted. It’s interesting to know that you have come off Bisoprolol and just take the Flecainide & anticoagulant. That’s not good that you have nausea with your heart rate increase. Good to hear that you’ve been in nsr for 10 weeks since your last ablation. You know to take things easy, and I will now too. Fingers crossed for your continued improvement. Many good wishes, Sportfix.

1 like

You may also like...